To the Editor.—
In recent years many pharmacologic agents have been known to produce inappropriate antidiuresis and, in some instances, have been reported to produce serious water intoxication and dilutional hyponatremia.1 In spite of the wide-spread use of tricyclic compounds in the treatment of depression and trigeminal neuralgia, inappropriate antidiuresis was described in one instance with the use of amitriptyline hydrochloride (Elavil) and in a few instances with carbamazepine.1,2 We report a case of inappropriate antidiuresis and dilutional hyponatremia following the use of desipramine hydrochloride (Norpramin), a tricyclic compound.
Report of a Case.—
A 57-year-old man was admitted in November 1977 with a history of increasing depression for one month and suicidal ideation of a few days' duration. Findings from physical examination were unremarkable except for labile hypertension, with blood pressure varying between 160/100 to 130/80 mm Hg. A regimen of desipramine hydrochloride, 150 mg once daily, was